healthy foods for thyroid
The recent outcry in the media on the reports of “ketoacidosis “with the use of a new class of diabetes medications, SGLT-2 inhibitors ( Canagliflozin, Dapagliflozin, Empagliflozin) lead to a flurry of phone calls to physicians asking if the drug can be safely continued. This has led to discussions on how qualified are the so called “health news journalists “in reporting medical news and interpreting medical studies. This new information given by the FDA (Food and Drug Administration) was considered as a “WARNING “. In fact most other diabetes medicines used also have more serious warnings. (see table given below) It is good for everyone to understand what these terms mean before jumping into conclusions.

FDA gives approval to a new drug based on its efficacy and safety profile in clinical studies done on individuals with a disease randomly divided into 2 groups; one receiving the drug and one not receiving it. (Randomized controlled studies). A few thousand patients are studied in these trials. Side effects are the unintended effects occurring at normal dose related to the pharmacological properties of the drug.

Adverse events are any untoward medical occurrence that may present during treatment with a pharmaceutical product but which does not necessarily have a causal relationship with this treatment. Serious Adverse Effects (SAE) are those that can cause disability, are life-threatening, result in hospitalization or death, or are birth defects. Most of these are identified in clinical trials before the drugs are approved by FDA and are included in the DRUG LABEL.

Once the drug is approved and used, then the post marketing surveillance comes in where the adverse effects of drugs are monitored in the real world. These effects can be reported to FDA by patients, doctors, pharmacists, and drug manufacturers. These reports are collected in the Adverse Event Reporting System (AERS). If sufficient safety concerns evolve from the clinical studies or through AERS, the FDA decides whether to continue monitoring, put a boxed warning on product labelling, or withdraw a drug from the market. Less serious safety concerns are simply added to the “Warnings and Precautions” section of the package insert.

A BOXED WARNING (or black box warning) appears in the package insert of the drug in a black box format and signifies that studies indicate the drug carries significant risk of serious adverse effects. Sometimes the FDA asks for a DRUG LABELLING CHANGE to reflect the new safety concerns.When FDA believes that a drug’s benefits no longer outweigh its risks, the agency will ask the manufacturer to withdraw the drug. (DRUG WITHDRAWAL). Sometimes black box warnings may be given on a strong possibility of side effect e.g. Metformin given boxed warning of lactic acidosis. These may be revised subsequently if there is not enough evidence. These warnings and change in drug labelling and prescribing information are informed to doctors with a “Dear healthcare professional “letter.

Following table provides the ‘Warning and Precautions’, ‘Boxed Warning’ and ‘Labelling’ for the following drugs – Pioglitazone, Rosiglitazone, Sitagliptin, Saxagliptin, Alogliptin, SGLT-2 inhibitors, Sulphonylurea, Metformin, Exenatide

Drug Warning table

Treating physicians may or may not be aware of the warnings and labelling and its implications. This information should be analyzed by physicians and ultimately decide whether the benefits of drug outweighs the risk of side effects. Healthcare journalists should report this information keeping in mind that the drug has been extensively studied before approval. Recently, FDA Adverse Event Reporting System (AERS) database identified 20 cases of acidosis reported as diabetic ketoacidosis (DKA), ketoacidosis, or ketosis in patients treated with SGLT2 inhibitors from March 2013 to June 6, 2014. Only temporal association of DKA with SGLT-2 inhibitors was noted by FDA. FDA has clearly mentioned that they are continuing to investigate this safety issue and no changes in labeling of SGLT-2 inhibitors are advised as of now.The warnings are based on post marketing data which may not suggest causality and the drug is used by millions of patients worldwide. Healthcare reporting should not amount to sensationalism but sensitivity to all stake holders.

Regulatory bodies like FDA gives us the confidence that the drugs may continue to be monitored even after the initial trials are over.
Healthcare reporting should not amount to sensationalism but sensitivity to all stake holders.
Author: Dr. Mathew John (Endocrinologist)
Last modified: May 20, 2016
  1. May 26, 2015

    A wonderful article that clears all doubts- regarding the medicine.It shall be nice if the same paper publishes this too. Unfortunately, we are living in a competitive world,-swords drawn always to reap gains-by creating confusion.A great solace- I wonder –

    are there Doctors like you! having a load of knowledge-update and inspite of having a hectic schedule finding time to clear doubts.
    Hats off to you and many thanks
    Sankar

  2. May 28, 2015

    Thanks for posting..nevertheless it is a comparatively new drug and I still think we need to exercise caution before prescribing it for everybody

Write a comment:

*

Your email address will not be published.

2017 © Copyright - PrOvidence by NeedStreet

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.

For emergency cases        +91-471-3238844

Last modified date: 22-08-2017

Facebook IconYouTube IconTwitter IconVisit Our Google+ PageVisit Our Google+ Page